Warning to heroin users after four drug deaths

DRUG workers have issued warnings to heroin users after four addicts died from overdoses in Kilkenny and Carlow in the last week.

Experts said high purity heroin is now back on the streets following the end of one of the longest heroin droughts to hit the country.

Three heroin users are reported to have died from overdoses in Kilkenny in the past six days, with a further death in Carlow.

“We are receiving reports that there are of batches of heroin that are better quality and can elevate the risk of overdose. Unfortunately, recently there have been three fatal overdoses in the Kilkenny region,” said Tim Bingham of the Irish Needle Exchange Forum (INEF).

Two Kilkenny men died in the city and another in Dublin after taking heroin, thought to be from a batch sourced from Tallaght.

The first of the victims, was buried yesterday morning. Another known addict died in Dublin on Wednesday from an overdose and a third young man was found dead in his bed on Thursday afternoon by his mother close to Kilkenny city centre.

It is thought that another addict in Kilkenny city committed suicide in the last month — unable to get his hands on heroin.

Pat Connaughton, a drugs outreach worker with the South East Drugs Task Force and employed by St Vincent de Paul, said there had been an overdose death in Carlow in the past week and that the problem was now an epidemic.

He said the drug had been off the streets for the last number of months because of a supply problem but that a new batch is so pure it is killing users.

“They are not used to this strength and it is simply too much for their system,” said Mr Connaughton.

He said that if the addicts are going to use heroin, they should try to gauge its strength first.

Mr Bingham said heroin users’ tolerance levels have dropped since they last used. “Users have to be careful as the quality of heroin can be better than they have previously used and they may unknowingly purchase heroin that is much more pure than what he is used to and take their normal dose anyway.

“Users also have to be aware that the additives that are mixed to bulk up the heroin are unknown.”

He said users should divide their dose in half and do a “tester shot” and allow the drug to take effect before taking any more.

© Irish Examiner Ltd. All rights reserved

Email Updates

Receive our lunchtime briefing straight to your inbox

Breaking Stories

Labour's new Bill to close gender pay gap is 'a carrot not a big stick'

Carrick-a-Rede rope bridge closed after vandals cut ropes

Head of police commission: Current garda management inherited 'poisoned chalice'

Neil Jordan settles court action over fall in front of Dublin bus

Lifestyle

Lorraine Kelly never felt better as she heads for 60

LauraLynn provide numerous services to families and support that is 'absolutely fantastic'

Making Cents: Why we need to eliminate waste from food budgets

Exploring synaesthesia - see sounds, taste colours, smell words

More From The Irish Examiner